Georgia, 2010

Hail and Damaging Winds in Georgia, August 24, 2010

August 24, 2010 · NWS CHS · 3 events in 3 counties and zones

Several mid level shortwaves progressed through the Southeast during the evening hours. As these shortwaves encountered an inland moving sea breeze a few strong thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Several mid level shortwaves progressed through the Southeast during the evening hours. As these shortwaves encountered an inland moving sea breeze a few strong thunderstorms developed. High DCAPE values along with steep low level lapse rates created an environment that suggested strong downbursts possible with any thunderstorm that developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 24, 2:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 24, 2:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT TUE AUG 24 2010

.SYNOPSIS...
A STATIONARY FRONT OVER SOUTHERN PORTIONS OF THE AREA WILL SLOWLY
SHIFT SOUTH AND WEAKEN THROUGH THURSDAY. DRY HIGH PRESSURE WILL
BUILD IN FROM THE NORTH THIS WEEKEND THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE UPPER LEVEL LOW REMAINS ACROSS THE CENTRAL MID ATLANTIC STATES
WHICH KEEPS FILTERING SEVERAL SHORTWAVE DISTURBANCES INTO THE
CAROLINAS AND EASTERN GEORGIA THIS AFTERNOON. DESPITE PLENTY OF DRY
AIR MID TO UPPER DRY AIR PUSHING INTO THE CWA...SHORTWAVE ENERGY AND
THE SEA BREEZE WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP THROUGH EARLY THIS EVENING. YET STILL DO NOT EXPECT MORE
THAN SCATTERED COVERAGE...THUS HAVE MAINTAINED CHANCE POPS FOR THE
REMAINDER OF THE AFTERNOON. SOME CONVECTION COULD SPREAD FROM NORTH
TO SOUTH ACROSS THE TRI COUNTY AREA A FEW HOURS AFTER SUNSET AS
SHORTWAVE ENERGY CONTINUES TO AFFECT NORTHERN PORTIONS OF THE CWA.
YET DUE TO LOSS OF INSTABILITY...SLIGHT CHANCE SHOULD SUFFICE
OVERNIGHT. DUE TO LOW COVERAGE OF CONVECTION...EXPECT SEVERE
POTENTIAL TO REMAIN LOW. HOWEVER...ANY THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG WINDS AS DCAPES REMAIN QUITE IMPRESSIVE AND LOW
LEVEL LAPSE RATES REMAIN STRONG DUE TO SURFACE DEWPOINTS IN THE LOW
70S AND DRY AIR ALOFT.

AS CONVECTION DIMINISHES OVERNIGHT...EXPECT SKIES TO SLOWLY CLEAR
OUT BY WEDNESDAY MORNING. CLEAR SKIES AND LOW DEWPOINTS SHOULD ALLOW
LOW TEMPERATURES TO DROP INTO THE LOW 70S FOR MUCH OF THE CWA. AREAS
CLOSER TO THE COAST WILL REMAIN IN THE MID TO HIGH 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE UPPER TROUGH AXIS WILL REMAIN FAIRLY STATIONARY FROM NEW ENGLAND
INTO CENTRAL NC WEDNESDAY THROUGH FRIDAY. A SURFACE FRONT WILL
REMAIN DRAPED NEAR THE GA/SC BORDER BUT SLOWLY SINK SOUTH THROUGH
THURSDAY. A SECONDARY COLD FRONT IS EXPECTED TO SLIDE THROUGH FROM
THE NW LATE THU NIGHT AND FRI. A FAIRLY MOIST AIRMASS WILL SUPPORT
ISOLATED SHOWERS AND THUNDERSTORMS EACH AFTERNOON...MAINLY
ASSOCIATED WITH THE SEABREEZE. TEMPS ON WEDNESDAY WILL PROBABLY BE
SOMEWHAT LIMITED AGAIN BY CLOUD COVER. AS THE FRONT SHIFTS SOUTH ON
THURSDAY AND THE UPPER TROUGH RETREATS TO THE NORTHEAST...MORE
INSOLATION SHOULD SUPPORT HIGHS IN THE 92-94 DEGREE RANGE. TEMPS
WILL BE A BIT COOLER BY FRIDAY DUE TO FRONTAL CLOUDINESS AND LATE
DAY COLD ADVECTION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE UPPER TROUGH WILL PUSH THROUGH THE REGION FRI NIGHT...MOVING
OFFSHORE BY SAT MORNING. THIS WILL THEN BE REPLACED BY A SPRAWLING
UPPER LEVEL DOME OF HIGH PRESSURE FORMING E OF THE MISSISSIPPI
RIVER OVER THE WEEKEND INTO EARLY NEXT WEEK ATOP SFC HIGH PRESSURE
BUILDING IN FROM THE NE. THIS WILL RESULT IN DRIER AND COOLER
CONDITIONS FOR THE START OF NEXT WEEK ALONG WITH A PERIOD OF RAIN-
FREE CONDITIONS. MAX TEMPS WILL ONLY REACH THE MID AND UPR 80S
AWAY FROM THE COAST WHILE MIN TEMPS DROP BACK TO THE MID 60S WELL
INLAND TO ARND 70 NEAR THE SHORES.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH EARLY WEDNESDAY MORNING FOR
KCHS AND KSAV OUTSIDE OF ANY CONVECTION. EXPECT OVERALL COVERAGE
OF SHOWERS AND THUNDERSTORMS TO REMAIN LOW THIS AFTERNOON AND
EARLY EVENING...BUT STILL EXPECT ISOLATED TO SCATTERED DEVELOPMENT
ALONG THE SEA BREEZE AND OTHER BOUNDARIES. THUS HAVE MAINTAINED
CBS THROUGH 02Z. CONVECTION COVERAGE SHOULD DIMINISH AFTER
SUNSET...BUT MODELS HINT THERE COULD BE A FEW LINGERING SHOWERS
ALONG THE COAST. SREF AND MODEL GUIDANCE INDICATE THE POSSIBILITY
OF FOG ONCE AGAIN PRIOR TO SUNRISE. THEREFORE...WITH LINGERING LOW
LEVEL MOISTURE...HAVE INTRODUCED A FEW HOURS TO MVFR CONDITIONS
STARTING AT 09Z. SOME GUIDANCE SUGGESTS VISIBILITIES COULD LOWER
TO IFR CONDITIONS ACROSS KSAV BUT CONFIDENCE OF THIS REMAINS TOO
LOW TO INCLUDE IN THE TAFS FOR NOW.

EXTENDED AVIATION OUTLOOK...THERE ARE ONLY SMALL CHANCES OF
SHRA/TSRA AND BRIEF MVFR CONDITIONS IMPACTING THE TERMINALS EACH
AFTERNOON/EVENING THROUGH THE WEEK. IF RAIN DOES OCCUR...THEN MVFR
OR LOWER CONDITIONS WILL BE POSSIBLE DURING THE OVERNIGHT AND EARLY
MORNING HOURS. OTHERWISE...GENERALLY VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
ISOLATED TO SCATTERED CONVECTION WILL AFFECT PORTIONS OF THE MARINE
AREA THROUGH WEDNESDAY MORNING AS A DISSIPATING SURFACE FRONT AND
AN UPPER LEVEL LOW ACROSS THE MID ATLANTIC STATES CONTINUE TO AFFECT
THE WATERS. EXPECT SOME PINCHING ACROSS THE GEORGIA OUTER WATERS
OVERNIGHT. YET...CONDITIONS WILL REMAIN BELOW SCA CRITERIA. GENERALLY
WINDS WILL BE NO MORE THAN 15 TO 20 KNOTS FOR THE OUTER WATERS AND
10 KNOTS OR LESS FOR THE INNER WATERS. SEAS WILL REMAIN CAPPED AT
3 TO 4 FEET DURING THIS TIME.

A FAIRLY WEAK PRESSURE GRADIENT WILL PERSIST WEDNESDAY THROUGH
FRIDAY. CONDITIONS WILL DETERIORATE OVER THE WEEKEND INTO EARLY NEXT
WEEK AS A WEDGE OF HIGH PRESSURE SETTLES TO THE NORTH AND A STRONG
NORTHEAST GRADIENT DEVELOPS. WE MAY ALSO SEE SWELL ENERGY FROM
DISTANT HURRICANE DANIELLE AT SOME POINT OVER THE WEEKEND OR EARLY
NEXT WEEK. SMALL CRAFT ADVISORIES WILL PROBABLY BE NEEDED AT SOME
POINT FOR WINDS/SEAS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 24, 5:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT TUE AUG 24 2010

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-250900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
600 AM EDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-250900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
600 AM EDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIP CURRENTS...THE COMBINATION OF MODERATE TO STRONG ONSHORE WINDS
AND BUILDING SWELLS WILL RESULT IN AN ENHANCED RISK OF RIP CURRENTS
AT AREA BEACHES BEGINNING THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Special weather statement, Aug 24, 3:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EDT TUE AUG 24 2010

GAZ116>119-138-139-242115-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-INLAND BRYAN-INLAND
CHATHAM-INLAND LIBERTY-
419 PM EDT TUE AUG 24 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES THROUGH 515 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST
OF LETFORD TO PORT ROYAL...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...FLEMINGTON...FORT MCALLISTER...FORT STEWART...HALFMOON
LANDING...HINESVILLE...KELLER...MCINTOSH...MIDWAY...RETREAT...
RICEBORO...RICHMOND HILL...SUNBURY AND CROSSROADS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3211 8165 3191 8113 3190 8114 3187 8112
      3186 8114 3185 8111 3176 8109 3172 8114
      3174 8116 3173 8118 3175 8123 3172 8118
      3169 8120 3165 8139 3190 8177 3197 8175
      3200 8181
TIME...MOT...LOC 2019Z 285DEG 20KT 3198 8173 3187 8131

The radar

The Charleston,SC radar (KCLX), 78 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chatham

When
August 24, 4:00 PM EST to 4:01 PM EST
Where
Chatham County, Burroughs
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.980, -81.250

The media relayed a report of nickel size hail on Chavis Road.

Thunderstorm Wind, Liberty

When
August 24, 4:20 PM EST to 4:21 PM EST
Where
Liberty County, 2.38 mi SSE of Retreat
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.670, -81.400

Law enforcement reported a tree down on a powerline near the intersection of Highway 17 and Interstate 95.

Thunderstorm Wind, Tattnall

When
August 24, 6:15 PM EST to 6:16 PM EST
Where
Tattnall County, 5.8 mi NNW of Cobbtown
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
32.280, -82.160

An electric company reported trees blown down near Tattnall Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252153, 252154, 252155.